Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 6, NWS Milwaukee, WI

May 10, 2003Dodge County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at May 10, 2003, 10:15 PM CDT for Dodge County, Wisconsin. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2003, 10:15 PM CDT (03:15 UTC)
Expired
May 10, 2003, 11:15 PM CDT
In force
60 min
Issued by
NWS Milwaukee, WI
Area
Counties, with a storm outline in the text

County Dodge County, WI

The radar

The Milwaukee radar (KMKX), 65 km from the middle of the area, began a volume at 03:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 10, 8:05 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 3.3 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2003-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2003-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -36 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1098 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
-36 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

849 
WUUS53 KMKX 110315
SVRMKX
WIC027-110415-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1015 PM CDT SAT MAY 10 2003

THE NATIONAL WEATHER SERVICE IN SULLIVAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DODGE COUNTY IN SOUTHEAST WISCONSIN

* UNTIL 1115 PM CDT

* AT 1015 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 20 MILES SOUTHWEST OF BEAVER DAM...OR ABOUT 7
  MILES NORTHWEST OF MARSHALL...MOVING NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BEAVER DAM AT 1035 PM CDT.
  JUNEAU AT 1040 PM CDT.
  HORICON AT 1050 PM CDT.
  KEKOSKEE AT 1055 PM CDT.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN AND DO PRODUCE TORNADOES WITH LITTLE OR NO
ADVANCE WARNING.

LAT...LON 4355 8899 4328 8899 4347 8846 4363 8866
          4359 8891

$$

GEHRING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 2:25 PM CDT, 7 hours 50 minutes earlier.

Area forecast discussion, May 10, 2:25 PM CDT, 7 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
225 PM CDT SAT MAY 10 2003

MAIN FORECAST CONCERN IS ON SEVERE POTENTIAL EARLY TONIGHT...THEN ON
STRONG WINDS AROUND INTENSIFYING LOW.

SURFACE TRACK WILL DETERMINE POTENTIAL OF SEVERE.  IF ETA VERIFIES
WITH THE TRACK INTO SW WI EARLY TONIGHT...THEN SEVERE THREAT OVER
THE FORECAST AREA WILL BE BIGGER CONCERN THAN THE MORE E GFS TRACK.
PREFER ETA AT THIS MOMENT BASED ON WATER VAPOR IMAGERY WITH
APPROACHING SHORT WAVE.  ALSO INTENSIFYING SYSTEMS OFTEN TAKE THE
FARTHER WEST TRACK.

CLEARING OVER SOUTHERN WI WILL HELP IN DESTABILIZATION...BUT MAIN
INGREDIENT WILL BE STRONG DYNAMICS AND SHEAR WITH RAPIDLY
INTENSIFYING SYSTEM.  INSTABILITY IS RATHER WEAK...BUT THIS MAY BE
MORE DUE TO MODELS GENERATING PRECIPITATION AND A MORE MOIST
ADIABATIC LAPSE RATE.  IN REALITY CAPE MAY BE HIGHER THAN MODELS
INDICATE.

WITH STRONG LOW LEVEL SHEAR...WITH 1 KM HELICITIES AROUND 280...A
FEW TORNADOES ARE NOT OUT OF THE QUESTION. ALSO STRONG
WINDS...ESPECIALLY AS OCCLUSION TAKES PLACE.  EXPECT MAIN SEVERE
THREAT THIS EVENING THROUGH AROUND 2 AM.

STRONG WINDS REACHING ADVISORY CRITERIA LATE TONIGHT TOWARD MORNING
AND CONTINUING SUNDAY.

IN THE DAY 3 THROUGH 5 PERIOD HAVE ADJUSTED FORECAST TOWARD THE NEW
GFS...IN KEEPING BRINGING NEXT SHOWER POTENTIAL TUESDAY NIGHT AND
WEDNESDAY.

.MKX...WIND ADVISORY LATE TONIGHT AND SUNDAY
       ZONES 046-047-051-052-056>060-062>072

HENTZ
Hazardous weather outlook, May 10, 2:05 PM CDT, 8 hours 10 minutes before
WIZ046-047-051-052-056>060-062>072-110915-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
205 PM CDT SAT MAY 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ROUGHLY SOUTH OF A
LINE FROM JANESVILLE TO MILWAUKEE. NORTH OF THE LINE THERE IS A
SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE REST OF SOUTHERN
WISCONSIN. DAMAGING THUNDERSTORMS WINDS AND LARGE HAIL ARE
POSSIBLE...WITH AN ISOLATED TORNADO.

A WARM FRONT IN CENTRAL ILLINOIS WILL MOVE NORTH INTO SOUTHERN
WISCONSIN THIS EVENING...AS LOW PRESSURE IN NORTHERN MISSOURI
REACHES SOUTHWEST WISCONSIN OVERNIGHT. THE AIRMASS OVER SOUTHERN
WISCONSIN WILL BECOME MORE UNSTABLE LATE THIS AFTERNOON AND EVENING
...AS SOUTHERLY WINDS PUSH MOISTURE IN THE AREA...INCREASING THE
RISK OF SEVERE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

OVER THE NEARSHORE WATERS OF LAKE MICHIGAN...STRONG WEST WINDS TO 30
KNOTS ARE EXPECTED SUNDAY MORNING THROUGH SUNDAY NIGHT. WAVES TOWARD
THE OPEN WATERS OF LAKE MICHIGAN WILL BUILD TO 5 TO 7 FEET BY SUNDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER GROUPS WILL BE NEEDED THIS EVENING.

REM

In the hours before

Local storm report, May 10, 9:15 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
915 PM CDT SAT MAY 10 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0845 PM    DODGEVILLE                WI   1.25 INCH HAIL
05/10/03   IOWA                           REPORTED BY LAW ENFORCEMENT
                                          OFFICIAL.

0845 PM    RIDGEWAY                  WI   1.25 INCH HAIL
05/10/03   IOWA                           REPORTED BY LAW ENFORCEMENT
                                          OFFICIAL.                                 OFFICIAL.

GD
Local storm report, May 10, 9:18 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
918 PM CDT SAT MAY 10 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0823 PM    MONTELLO                  WI   1 INCH HAIL
05/10/03   MARQUETTE                      REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0824 PM    BENTON                    WI   TORNADO
05/10/03   LAFAYETTE                      REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0824 PM    BELMONT                   WI   TORNADO
05/10/03   LAFAYETTE                      REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          TORNADO BETWEEN
                                          PLATTEVILLE AND BELMONT.

0829 PM    BELMONT                   WI   TORNADO
05/10/03   LAFAYETTE                      REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          TORNADO REPORTED TO BE
                                          EAST OF BELMONT.

0838 PM    BELMONT                   WI   TORNADO
05/10/03   LAFAYETTE                      REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          TWO TORNADOES REPORTED
                                          IN THE PLATTEVILLE TO
                                          BELMONT AREA HEADING
                                          TOWARD MINERAL POINT.

0838 PM    1 E PRINCETON             WI   1 INCH HAIL
05/10/03   GREEN LAKE                     REPORTED BY EMERGENCY
                                          MANAGEMENT.
Local storm report, May 10, 9:31 PM CDT, 44 minutes before
MKELSRMKX
TTAA00 KMKE DDHHMM

PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
931 PM CDT SAT MAY 10 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0823 PM    MONTELLO                  WI   1.00 INCH HAIL
05/10/03   LAFAYETTE                      REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0824 PM    BELMONT                   WI   TORNADO
05/10/03   LAFAYETTE                      TORNADO BETWEEN PLATTEVILE
                                          AND BELMONT. REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0824 PM    BENTON                    WI   TORNADO
05/10/03   LAFAYETTE                      TORNADO NEAR BENTON.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0829 PM    BELMONT                   WI   TORNADO
05/10/03   LAFAYETTE                      TORNADO EAST OF BELMONT.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0838 PM    BELMONT                   WI   TORNADO
05/10/03   LAFAYETTE                      TWO TORNADOES IN PLATTEVILLE
                                          TO BELMONT AREA HEADING TOWARD
                                          MINERAL POINT. REPORTED BY                                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0846 PM    PRINCETON                 WI   1.00 INCH HAIL
05/10/03   GREEN LAKE                     REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, May 10, 9:41 PM CDT, 34 minutes before
MKELSRMKX
TTAA00 KMKE DDHHMM

PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
941 PM CDT SAT MAY 10 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0830 PM    BELMONT                   WI   TORNADO
05/10/03   LAFAYETTE                      TRAILER TURNED OVER
                                          AND TWISTED TREES
                                          EAST OF BELMONT ON
                                          COUNTY HWY G.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, May 10, 9:45 PM CDT, 30 minutes before
MKELSRMKX
TTAA00 KMKE DDHHMM

PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
945 PM CDT SAT MAY 10 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0939 PM    WAUKESHA                  WI   0.75 INCH HAIL
05/10/03   WAUKESHA                       REPORTED BY                                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, May 10, 9:54 PM CDT, 21 minutes before
MKELSRMKX
TTAA00 KMKE DDHHMM

PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
954 PM CDT SAT MAY 10 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0938 PM    5 NW DE FOREST            WI   0.75 INCH HAIL
05/10/03   DANE                           REPORTED BY                                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 7:42 PM CDTSevere Thunderstorm WarningMKXMarquette48 min
May 10, 8:22 PM CDTSevere Thunderstorm WarningMKXGreen Lake, Marquette38 min
May 10, 8:25 PM CDTTornado WarningMKXIowa, Lafayette65 min
May 10, 8:56 PM CDTTornado WarningMKXDane64 min
May 10, 9:12 PM CDTSevere Thunderstorm WarningMKXDodge, Jefferson48 min
May 10, 9:23 PM CDTSevere Thunderstorm WarningMKXDodge, Jefferson37 min
May 10, 9:24 PM CDTTornado WarningMKXIowa, Sauk66 min
May 10, 9:35 PM CDTTornado WarningMKXColumbia, Dane55 min
May 10, 10:21 PM CDTSpecial Marine WarningMKX54 min
May 10, 10:21 PM CDTSpecial Marine WarningMKX54 min
May 10, 10:39 PM CDTTornado WarningMKXDodge66 min
May 10, 11:04 PM CDTTornado WarningMKXDodge, Fond du Lac, Washington56 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.